Thunderstorm Wind, Valley
- When
- August 7, 12:31 AM CST to 12:39 AM CST
- Where
- Valley County, (Odx)sharp Fld Ord
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -98.950
Although its main damage swath was only about 15 miles wide, the narrow-but-intense severe storm complex that raced from northwest-to-southeast through the heart of South Central Nebraska during the pre-dawn hours on this Wednesday was one of the most impactful events of the local convective season. Quite simply, this was a nasty wind storm, packing a punch with gusts ranging from around 60 to…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although its main damage swath was only about 15 miles wide, the narrow-but-intense severe storm complex that raced from northwest-to-southeast through the heart of South Central Nebraska during the pre-dawn hours on this Wednesday was one of the most impactful events of the local convective season. Quite simply, this was a nasty wind storm, packing a punch with gusts ranging from around 60 to nearly 90 MPH along and several miles either side of a line stretching from Ord-Grand Island-Hastings-Hardy. For the city of Grand Island, this was likely the overall-worst wind storm in several years, as the airport ASOS clocked a peak gust of 87 MPH. Countless trees/large branches were blown down within the city, along with several power lines, and there was also some (mainly) minor structural damage. Grand Island Emergency Center logged nearly 300 storm related incidents, including traffic hazards, power outages, alarms and fire concerns from sparking electricity. The storm also caused an (indirect) traffic fatality in rural Hall County southeast of Cairo, when a man crashed his pickup into a large, downed tree arched across a paved county road. To the south in Hastings, damage was less-severe overall, as the ASOS peak gust on the west side of town was only 70 MPH. However, stronger winds likely impacted areas just east of the city, as large trees were uprooted at Central Community College and several rail cars were reportedly blown over at a repair facility near the Clay County line. Several smaller communities also reported notable wind damage, including: Cairo, Alda, Wood River, Doniphan, Glenvil, and Fairfield. West of Clay Center, fairly extensive damage occurred on the U.S. Meat Animal Research Center campus, including broken windows and roof damage to several buildings. In addition to the aforementioned peak wind gusts at Grand Island/Hastings airports, some of the more notable unofficial (mesonet) gusts included: 85 MPH near Fairfield, 80 MPH near Alda and Wood River, 79 MPH in Doniphan and 73 MPH near Nelson. Despite the multitude of damaging wind reports, hail reports were quite scarce, as the vast majority of stones were likely dime size or smaller. Rainfall-wise, a fairly widespread coverage of 2-3 soaked several northern counties including: Valley, Greeley, Sherman, Nance and Merrick. Although resultant flooding was not very extensive in most of the area, the Mira Creek in southern Valley County breached its banks for the second time in five days, again prompting minor flooding on the north side of North Loup that continued into the early morning of the 8th.
Breaking down the timing and meteorological background of this event, it's worth noting that these South Central Nebraska damaging winds were actually the finale to a much longer swath of severe weather that initiated in southern ND and north central SD during the afternoon/evening of the 6th. Between 1-2 a.m. CDT on the 7th, the leading edge of this narrow-but-potent mesoscale convective system (MCS) entered far northern portions of the local area into Valley/Greeley counties, signaling its arrival with a 59 MPH gust at Ord airport. However, the worst was yet to come, as during the next few hours the storm complex morphed into more of an outflow-dominant, high-precipitation supercell, slamming through the Grand Island/Hastings areas between 2:30-3:30 a.m. CDT before eventually exiting Nuckolls/Thayer counties into Kansas by 5 a.m. CDT. In the wake of the main show, a few weaker clusters of storms redeveloped over parts of the area into the daylight hours, but were of little significance. In the big picture of the mid-upper levels, this event occurred within a fairly classic summertime northwest-flow regime, as the Central Plains resided northeast of an expansive ridge centered over New Mexico. At the surface, South Central Nebraska was on the backside of a weak ridge axis centered near the Nebraska-Iowa border. This promoted light-but-steady, south-southeast breezes in advance of the approaching storm complex, with surface dewpoints averaging mid-upper 60s F. Although there were question marks about how far southward into Nebraska the potential severe weather threat would extend, the combination of seasonably-stout flow aloft (deep-layer wind shear of at least 40-60 knots) and sufficient instability (mixed-layer CAPE of 1000-2000 J/kg) was clearly supportive of an intense late-night storm. Also enhancing the severe weather environment was a modest, 30 knot southwesterly low level jet (evident at 850 millibars) and its associated low-level warm air/moisture advection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 12:23 AM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 123 AM CDT Wed Aug 7 2019 .SHORT TERM...(This evening through Wednesday) Issued at 326 PM CDT Tue Aug 6 2019 Satellite and observations show mostly sunny skies across the area this afternoon. A weak surface high will continue to move east this evening. An upper level wave will move into the area tonight. Models still have a few differences in the timing of thunderstorms for tonight. The GFS is earlier, but the NAM and HRRR are both later with the thunderstorms. Have slowed down the PoPs just a little bit. Expect most of the thunderstorms toward morning. With the thunderstorms late tonight, they will likely continue into Wednesday morning across the eastern part of the area. By afternoon, the wave is still lingering and there could be a few, mainly spotty, showers and thunderstorms with the afternoon heating. .LONG TERM...(Wednesday night through Tuesday) Issued at 326 PM CDT Tue Aug 6 2019 An upper level ridge just to the west of the forecast area will leave northwest flow across the area for Wednesday night through Sunday. There are expected to be some mainly weak upper level waves that move through the area. These lead to on and off, mainly small, chances for thunderstorms. With the waves being weaker in nature, the models are challenged to keep the timing and location of the waves consistent. This also leads to having smaller, more generalized PoPs across the area. Temperatures should be mostly in the 80s to lower 90s, just a little below the normal highs for this time of year. Sunday and Monday, the ridge pushes just a little east, but there are still some weak waves that move across the ridge. This will keep the small chances for thunderstorms across the area and some clouds will keep temperatures in the 80s. By Tuesday, the ridge builds to the west again. There is another wave that moves through, but it is pretty weak. Temperatures will be just a little cooler. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday) Issued at 117 AM CDT Wed Aug 7 2019 Thunderstorms will impact KGRI between 0730Z and 1000Z, but should remain just to the northeast of KEAR. The wind could be gusty and variable in and around thunderstorms. However, after the storms pass off to the southeast prior to sunrise the wind will again become light and variable with VFR conditions. The wind will remain light through the day and become more easterly with time. Can not rule out thunderstorm redevelopment again this evening, but there is a lot of uncertainty regarding where storms could reform this evening anywhere from southern Nebraska to central Kansas. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 836 PM CDT Tue Aug 6 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 836 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms are expected to move into the area from the north after midnight tonight. Some of these storms could be severe with damaging wind gusts to 60 mph and hail to the size of quarters. The most likely area for severe weather will be north of Interstate 80. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic thunderstorm chances remain in the forecast each day Wednesday through Monday. There will again be the potential for some strong to severe storms both Wednesday and Thursday. The potential for severe thunderstorms beyond Thursday is still a bit uncertain at this time. Heat indices Wednesday afternoon will be around 100 degrees to the southwest of a line from Phillipsburg to Osborne Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
Special Weather Statement
National Weather Service Hastings NE
103 AM CDT Wed Aug 7 2019
NEZ039>041-046>049-070645-
Merrick NE-Valley NE-Nance NE-Howard NE-Greeley NE-Polk NE-
Sherman NE-
103 AM CDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...NANCE...VALLEY...
NORTHERN MERRICK...NORTHERN POLK...NORTHEASTERN SHERMAN AND NORTHERN
HOWARD COUNTIES UNTIL 145 AM CDT...
At 103 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burwell to near Newman Grove. Movement was
southeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ord, Greeley, Fullerton, Genoa, Spalding, Silver Creek, Scotia,
Arcadia, North Loup, Wolbach, Elba, Belgrade, Elyria, Cotesfield,
Cushing, Fort Hartsuff State Park and Sherman Reservoir Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Nebraska.
LAT...LON 4174 9829 4148 9829 4153 9771 4140 9770
4139 9760 4133 9760 4138 9742 4132 9737
4121 9737 4129 9887 4147 9921 4174 9921
TIME...MOT...LOC 0603Z 328DEG 36KT 4186 9914 4173 9787
ADPThe North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 06:32 UTC.
21 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated to be near 60 MPH resulted in tree damage in a shelter belt, where several large limbs were blown down.
A 69 MPH wind gust was measured by a mesonet station located 1 mile south of Cairo. Wind gusts estimated to be at least 60 MPH were reported in Cairo. Approximately three miles south-southeast of Cairo, near the intersection of Airport Road and Burwick Road, a motorist struck a large tree that had been blown down and died from his injuries.
An 80 MPH wind gust was measured by a mesonet station located 3 miles west-northwest of Alda at 2:42 AM CDT. A 71 MPH wind gust was measured by a mesonet station located 2 miles north of Alda at 2:44 AM CDT. A 66 MPH wind gust was measured by a mesonet station located 3 miles northeast of Alda at 2:46 AM CDT. Significant damage to a large metal building was reported 3 miles northwest of Alda.
Wind gusts estimated to be near 80 MPH resulted in damage in the area. A 150-year old black walnut tree fell on two vehicles and a large hackberry tree was snapped in half. Roof damage was reported at an area home. Extensive damage was done to crops and power lines were downed.
A 75 MPH wind gust was measured by the Central Nebraska Regional Airport ASOS at 2:49 AM CDT, and an 87 MPH wind gust was measured at 2:51 AM CDT. Widespread tree damage occurred all around the Grand Island area, some trees were totally uprooted and large limbs were downed. Extensive tree damage occurred at the Stuhr Museum on the south side of town. Damage to power lines, power poles, roofs and sheds was also reported. Very heavy rainfall resulted in brief flooding of city streets.
A 75 MPH wind gust was measured by a mesonet station located 1 mile east-southeast of Doniphan at 2:54 AM CDT, with a 79 MPH wind gust measured at 3:01 AM CDT. A 67 MPH wind gust was measured by a mesonet station located 2 miles south of Doniphan at 3 AM CDT.
Wind gusts estimated to be near 80 MPH resulted in a large tree being snapped just above the ground.
A 64 MPH wind gust was measured by a mesonet station located 6 miles west-northwest of Hansen.
A 76 MPH wind gust was measured by a mesonet station located 5 miles south-southeast of Grand Island.
A 70 MPH wind gust was measured by the Hastings Airport ASOS at 3:10 AM CDT, and a 68 MPH wind gust was measured at the NWS Hastings office located 4 miles north of Hastings. These wind gusts resulted in reports of widespread tree damage across the Hastings area. Large trees were snapped and large limbs were downed. Foundation damage to a small outbuilding was also reported.
A 60 MPH wind gust was measured by a mesonet station located 3 miles northwest of Inland.
Wind gusts estimated to be near 80 MPH resulted in a trailer home being flipped onto its side. It was not properly strapped down.
A 65 MPH wind gust was measured by a mesonet station located 2 miles southwest of Roseland.
Wind gusts estimated to be at least 80 MPH resulted in 27 railroad cars being flipped on their sides off of the tracks.
Widespread wind gusts of 70 to 85 MPH occurred along this path. A 85 MPH wind gust was measured by a mesonet station located 2 miles west-northwest of Fairfield, and a 70 MPH wind gusts was measured by a mesonet station located 2 miles north-northeast of Deweese. Building damage was reported in the Glenvil and Fairfield areas, with the COOP building in Fairfield losing an entire wall. Numerous trees and power lines were down across the Glenvil, Fairfield and Deweese areas. Several area pivots were damaged, and a grain bin collapse occurred in Fairfield. There was considerable crop damage in the area, including at the U.S. Meat Animal Research Center located west of Clay Center, where several buildings were also damaged.
A 67 MPH wind gust was measured by a mesonet station located 3 miles west of Edgar.
A 71 MPH wind gust was measured by a mesonet station located 1 mile north of Nelson at 3:41 AM CDT, with a 73 MPH wind gust measured at 3:43 AM CDT.
A 63 MPH wind gust was measured by a mesonet station located 5 miles north of Nelson.
Wind gusts estimated to be near 70 MPH resulted in widespread tree damage in Oak.
Wind gusts estimated to be near 65 MPH resulted in tree limbs being downed in Hardy. Some limbs were as large as 6 to 8 inches in diameter.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Hall | 2019-08-07 | 55 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844132, 844131, 844340, 844339, 844342, 844690, 844691, 844686, 844692, 844693, 844791, 845298, 845296, 845301, 845299, 845295, 849564, 849565, 849566, 849568, 849569.